Alert archive / Colorado / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at May 28, 2024, 11:37 PM MDT for Weld County, Colorado. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2024, 11:37 PM MDT (05:37 UTC)
- Expired
- May 29, 2024, 2:00 AM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Weld County, CO
The radar
The Denver radar (KFTG), 75 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 11:58 PM MDT | FLOOD | 2 N Garden City, CO | Corrects previous flood report from 2 N Garden City. Multiple road closures are ongoing in the downtown Greeley area due to flooding. These include 9th and 10th st between 10th ave and 14th ave, 11th ave from 8th st to 11th st, and 8th ave from 10th st to 12th |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.6 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2324 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
142
WGUS55 KBOU 290537
FFWBOU
COC123-290800-
/O.NEW.KBOU.FF.W.0003.240529T0537Z-240529T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1137 PM MDT Tue May 28 2024
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Southwestern Weld County in northeastern Colorado...
* Until 200 AM MDT.
* At 1137 PM MDT, the public reported thunderstorms producing heavy
rain in Eastern Greeley. Between 0.5 and 2 inches of rain have
fallen. Additional rainfall amounts of 0.2 to 0.5 inches are
possible in the warned area. Flash flooding is already occurring,
and additional rain will fall over the next hour in the same area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported extensive street flooding in eastern
Greeley. Flooding is also occurring east of Lucerne.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Eastern Greeley, Evans and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding. Be aware of your surroundings and do not drive
on flooded roads.
&&
LAT...LON 4050 10467 4052 10454 4041 10454 4038 10473
4043 10473
FLASH FLOOD...OBSERVED
$$
Gimmestad2 follow-up statements
074
WGUS75 KBOU 290707
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
107 AM MDT Wed May 29 2024
COC123-290800-
/O.CON.KBOU.FF.W.0003.000000T0000Z-240529T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Weld CO-
107 AM MDT Wed May 29 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM MDT EARLY THIS
MORNING FOR SOUTHWESTERN WELD COUNTY...
At 107 AM MDT, local law enforcement reported flooding occurring in
Eastern Greeley. Most of the flooding was occurring in low lying
areas east of 14th Avenue. Between 1 and 2.5 inches of rain have
fallen. Flooding impacts will continue, but no additional rainfall
is expected.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Eastern Greeley, Evans and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding. Be aware of your surroundings and do not drive
on flooded roads.
&&
LAT...LON 4052 10454 4041 10454 4038 10473 4043 10473
4050 10467
FLASH FLOOD...OBSERVED
$$
Gimmestad607
WGUS75 KBOU 290808
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
208 AM MDT Wed May 29 2024
COC123-290818-
/O.EXP.KBOU.FF.W.0003.000000T0000Z-240529T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Weld CO-
208 AM MDT Wed May 29 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN WELD COUNTY...
Runoff has subsided, but flooding of low lying areas continues in
eastern Greeley from the earlier rains. There are numerous roads
flooded or closed. Please continue to heed remaining closures and
avoid those areas if possible until water recedes Wednesday morning.
&&
LAT...LON 4052 10454 4041 10454 4038 10473 4043 10473
4050 10467
$$
GimmestadWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 28, 9:06 PM MDT, 2 hours 31 minutes earlier. Its key messages:
- Scattered storms mainly over the Front Range and Palmer Divide continue until early evening. Storms may produce small hail and wind gusts up to 45 mph.
- Higher afternoon thunderstorm potential on Wednesday, when a few severe storms will be possible, mainly for the rural plains.
- Slightly cooler Thursday behind a cold front, with isolated to scattered afternoon showers/storms each day through at least Saturday.
- Drier/warmer conditions favored as we near early next week, but details become more murky Sunday onwards.
Area forecast discussion, May 28, 9:06 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 906 PM MDT Tue May 28 2024 .KEY MESSAGES... - Scattered storms mainly over the Front Range and Palmer Divide continue until early evening. Storms may produce small hail and wind gusts up to 45 mph. - Higher afternoon thunderstorm potential on Wednesday, when a few severe storms will be possible, mainly for the rural plains. - Slightly cooler Thursday behind a cold front, with isolated to scattered afternoon showers/storms each day through at least Saturday. - Drier/warmer conditions favored as we near early next week, but details become more murky Sunday onwards. && .UPDATE... Issued at 847 PM MDT Tue May 28 2024 Active evening in spots across the plains. Radar shows a mix of sub-severe to severe storms with the severe warned storms being across east Adams/Arapahoe counties and Washington County.Plenty of boundaries to go around as well which have helped initiate new storms. As far as the forecast goes, thunderstorms have extended into this evening, later than originally anticipated. Adjusted precipitation probabilities to reflect the storm activity across mainly the eastern portion of the plains. Over the next few hours, storms will weaken and move east. Before they do, there may be a few pulsy strong storms and a chance for severe on the plains. We'll have to keep an eye on the less worked over areas such as the northeast corner where there is instability available. Hail would be the main threat with up to quarter size possible. && .SHORT TERM /Through Wednesday/... Issued at 251 PM MDT Tue May 28 2024 Currently, a few showers and storms hover along the southern foothills and Palmer Divide which can be seen on reflectivity. Southwest flow aloft remains weak on ACARS soundings. Storms continue to pulse up and quickly end; this pattern will likely continue given the marginal amount of instability and shear this evening. A robust storm or two could produce small hail but majority of showers and storms should remain non-severe. Models and soundings indicate large DCAPE values near 1000-1200 J/kg which could lead to storms producing wind gusts up to 45 mph through tonight. Low temperatures increase for the lower elevations sitting a few degrees above normal; normal low temperatures are expected for the high country. Southwesterly flow increases aloft as the next shortwave trough arrives to northeast Colorado early Wednesday morning. Diurnal thunderstorms and showers are possible once more Wednesday afternoon across the region. CAMs favor a dryline initializing slightly east of the I-25 corridor. This set-up combined with the favorable conditions, bulk shear 30-35kts and MU CAPE between 700- 1000 J/kg, could lead to a few severe storms along the eastern plains starting late Wednesday afternoon through late Wednesday evening. && .LONG TERM /Wednesday night through Tuesday/... Issued at 251 PM MDT Tue May 28 2024 Thunderstorms will continue to progress eastward across the plains Wednesday evening and be east of the area by midnight. Then a cold front will move south across the area towards sunrise Thursday morning. High temperatures will be cooler Thursday with readings in to the upper 70s to around 80F over northeast Colorado. Moisture decreases as well for Thursday behind the front. In addition to less moisture and instability, soundings show the airmass will be capped as well. Better moisture and instability will reside over southeast Colorado where scattered thunderstorms are expected. The northern extent for showers and storms Thursday looks to be around or slightly south of I-70. However, the GFS shows it will be a little warmer than the other models show, with showers and storms overcoming any capping. Thus, will keep a slight chance for showers and storms over the northern parts of the area just in case the GFS is on to something. For Friday and the weekend, west to southwest flow aloft will prevail. Temperatures will slowly climb each day reaching the upper 80s by Sunday. Better instability and moisture are expected to be in place Friday for a round of scattered showers and thunderstorms. Models are hinting at a short wave trough moving across Colorado on Saturday. Expect an increase in showers and thunderstorms if this holds true. However, with this system several days away, timing and track of this wave will likely change. Models generally agree Sunday will be drier with subsidence and drying behind the trough. Upper level ridging begins to build over the Central and Southern Rockies early next week. This is expected to bring warm and dry conditions for Monday and Tuesday. && .AVIATION /00Z TAFS through 00Z Thursday/... Issued at 631 PM MDT Tue May 28 2024 For the next hour or two, there is a chance for a few showers/storms in the vicinity of the terminals. This may bring brief variable gusts up to 30 kts with any nearby storms. Tonight, winds at southerly drainage at 08-14 kts. Confidence in the winds decreases for Wednesday. This is because of the uncertainty in how the Denver cyclone sets up toward the afternoon. Winds may end up more easterly at DEN toward the afternoon as a result and light northerly at BJC. There is a low chance for scattered thunderstorm in the afternoon (< 30%). There will likely be some shower/storm activity around the terminals (at least DEN). This will bring the usual threat of brief variable gusts 25-35 kts with convective showers/storms. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Mensch SHORT TERM...AD LONG TERM...Meier AVIATION...Mensch
Hazardous weather outlook, May 28, 10:10 AM MDT, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1010 AM MDT Tue May 28 2024 COZ030>051-291615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1010 AM MDT Tue May 28 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms and showers are favored to develop late afternoon mainly along the southern foothills, Palmer Divide, and Lincoln county through tonight. These storms may produce small hail, and wind gusts up to 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Afternoon and evening thunderstorms are expected Wednesday, some of which may be severe with mostly a hail and wind threat for the rural plains. There will be a lesser severe threat but continued isolated to scattered afternoon showers and thunderstorms Thursday into Friday, with a gradually drier pattern thereafter. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, May 28, 10:29 PM MDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1029 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM Hail Johnstown 40.33N 104.91W
05/28/2024 M1.75 Inch Weld CO Broadcast Media
&&
BRLocal storm report, May 28, 10:40 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1040 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM Hail 1 NE Garden City 40.40N 104.68W
05/28/2024 E1.25 Inch Weld CO Public
&&
BRLocal storm report, May 28, 10:51 PM MDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1051 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM Hail 1 E Milliken 40.32N 104.83W
05/28/2024 M1.00 Inch Weld CO Public
Report from mPING: Quarter (1.00 in.).
&&
BRLocal storm report, May 28, 10:53 PM MDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1053 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Hail 1 E Garden City 40.39N 104.67W
05/28/2024 E2.00 Inch Weld CO Public
&&
BRLocal storm report, May 28, 11:08 PM MDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1108 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Hail 2 W Johnstown 40.33N 104.94W
05/28/2024 E1.50 Inch Weld CO Public
&&
BRLocal storm report, May 28, 11:10 PM MDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1110 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Hail 2 W Johnstown 40.34N 104.94W
05/28/2024 E1.75 Inch Weld CO Public
&&
BRThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:26 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| May 28, 6:42 PM MDT | Special Weather Statement | BOU | Weld | 33 min |
| May 28, 7:04 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| May 28, 7:18 PM MDT | Special Weather Statement | BOU | Weld | 27 min |
| May 28, 7:20 PM MDT | Special Weather Statement | BOU | Washington | 25 min |
| May 28, 7:30 PM MDT | Special Weather Statement | BOU | Larimer | 30 min |
| May 28, 7:34 PM MDT | Special Weather Statement | BOU | Adams | 26 min |
| May 28, 7:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Washington | 29 min |
| May 28, 7:51 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 24 min |
| May 28, 8:11 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 49 min |
| May 28, 8:15 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 30 min |
| May 28, 8:24 PM MDT | Special Weather Statement | BOU | Weld | 51 min |
| May 28, 9:05 PM MDT | Special Weather Statement | BOU | Logan | 25 min |
| May 28, 9:21 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
| May 28, 9:53 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| May 28, 10:29 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 46 min |
| May 28, 10:43 PM MDT | Areal Flood Advisory | BOU | Weld | 77 min |
| May 28, 11:00 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer, Weld | 20 min |
| May 29, 2:08 AM MDT | Areal Flood Advisory | BOU | Weld | 4 hr |
| May 29, 6:05 AM MDT | Areal Flood Advisory | BOU | Weld | 115 min |
| May 29, 1:51 PM MDT | Special Weather Statement | BOU | Arapahoe, Morgan | 39 min |
| May 29, 2:10 PM MDT | Tornado Warning | BOU | Adams | 50 min |
| May 29, 4:49 PM MDT | Special Weather Statement | BOU | Washington | 41 min |
| May 29, 5:01 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 44 min |
| May 29, 5:05 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 40 min |
| May 29, 5:46 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 44 min |
Nearby
Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.